Answer
copalola1
Accepted Solution
Makeup and skincare while taking accutane

Can anyone recommend good makeup and skincare products that work well for someone taking accutane? I will be starting treatment in a month and I'd like to be prepared. I know it causes MAJOR skin and lip dryness and flaking of skin. If anyone has taken accutane and found good products I would be grateful for their recommendations. Thank you!

Advanced
You must be signed in to add attachments
Best Answer
sephorable
Answered
(0) Hearts

Hey there,

 

I did a low-dose accutane treatment that I completed just over one year ago.  Even on my low-dose regimen, I experienced painfully dry lips (and the occasional nosebleed in the winter). Fortunately, the skin on my face did not become super dry, just normal to fairly dry (which was an incredibly welcome change from my oily skin).  I like Philosophy's hope in a jar for face and Fresh lip treatment for lips.  My doctor okayed philosophy moisturizer for my face, but told me flat out that petroleum jelly is the best thing for lips and I should save my money.  Good luck!

 

 

Answers: 10
midnightangel
Answered

My best advice would be don't bother with makeup while taking Accutane. The redness/dryness/peeling/flaking is too severe. Just practice good hygiene and hydration while you're taking it, then worry about makeup when you're done.

alwaysalexandra
Answered
(0) Hearts

Well by now you've probably started accutane and have some products you like that you're using. I am currently on my third month of accutane right now. I use Cetaphil for a moisturizer, it is great for all skin types and you can use it all over your body. I also use Aquaphor on my lips, it provides instant relief to dry and cracked lips. Both of these my dermatologist recommended. And for makeup I just use what I've been using before I started it, which is the Makeup Forever HD Foundation & the Sephora brand powder foundation. I don't think that there would be any problems that the makeup you use might cause while taking accutane. But definitely ask your dermatologist about everything, that's what I did. Stay beautiful!

 

XOXO Alexandra

katie1724
Answered
(0) Hearts

Hi!

 

*Definitely* ask your dermatologist before using any product or makeup once you begin an Accutane regimen. Accutane can make your skin super senstive and easily irritated, and a dermatologist will know best which products are safe and which to avoid. (I use Retin-A, and a lot of products burn and irritate my skin.) The sunblock suggestion is an invaluable one -- your skin will be way more sun sensitive, so be sure to protect it every day, rain or shine, by wearing an SPF of at least 30.

 

:smileyhappy:

JaneMelinda
Answered
(0) Hearts

I was on Accutane seven years ago and did the entire five month course. It was definitely worth it in the end but difficult during those five months. A few tips- take your medication with fatty food because fats help with absorption. I took mine with eggs in the morning. You become really sun sensitive on the medication so taking it during the winter months while wearing SPF will keep the photosensitivity at bay. My dermatologist recommended CeraVe face wash and moisturizer and that was a life saver. CeraVe products are inexpensive and can be found at any drugstore. Also, I kept a tube of chapstick in my pocket at all times and used it frequently. For makeup, I used bareminerals and that worked out really well. Expect an increase of breakouts during the first month or so. After that, your skin clears up quickly and even hyper-pigmentation from prior breakouts start to fade. Of course, using two forms birth control is essential since Accutane can cause serious birth defects. It can also increase vulnerability to depression and anxiety. I did not have significant problems with mood issues but did find myself feeling irritable from time to time. Seven years later, I'm still practically breakout free so keep that in mind when the process starts to feel daunting. Good luck to you! 

ragdoll4mom
Answered
(0) Hearts

When I was taking it many moons ago,  I used Carmex lip balm for my  super dry lips.  My entire face was really dry.  The derm gave me a script for lotion that helped sooth the dryness.  I can't remember the name of the lotion though I'm sure there are much improved options available today.  I would suggest you ask your dermatologist what he or she recommends since everyone reacts so differently to it. 

mel130ny
Answered
(0) Hearts

I am in my second month of a five month treatment.  The first month was really hard - skin peeling and some rather large cysts broke out on my chin/cheeks.  All gone none - 6th weeks in....  The best stuff to combat the excessive peeling/dryness:

 

Wash face daily with Cetaphil Gentle Skin Cleanser and use Cetaphil Moisturizing Lotion.  You can use Olay Wash Cloths (sensitive skin) to remove makeup at night.  If you have excessive peeling - very gently wet a clean washcloth and gently use on your face wiping it downward to remove dead/dry/peeling skin - following up with moisturizer - then a sunscreen (day time).  If your skin gets really, really dry use Aquapor heating ointment at night and wash off in the morning.  A really nice and more expensive line for Accutane users is - Avene.  They make a cleanser specially for Accutane users that is truly wonderful called Clean-AC, then follow up with Clean-AC moisturizing cream and I use their 50 high protection sunscreen.  The best lipbalm to use is Cortibalm - handsdown.  As for makeup - less is better but the following has worked very well for me:  after Avene sunscreen (wait for it to dry), I use Pur Minerals correcting primer and then their mineral foundation powder (even at my most dryness it worked better than any liquid foundation) at hiding breakouts and redness.  I then use a Pur powder blush.   I then put Cortibalm on my lips and use Paula Dorff lipstick over it in a color called Havana.  It is the only lipstick that stays on and works well on dry lips.  

 

Good luck and, hopefully, your Accutane course will work wonders for you too!   

honeylemongirl
Answered
(0) Hearts

I don't know anyone personally who was on an Accutane regimen, but my roommate spent a long part of her life on doxycycline so I feel for you!

 

Accutane is a medication you need to take with extreme caution and care. Your dermatologist will more than likely prescribe a moisturizer for you to counteract the symptoms you're going to face. Don't start using a topical cream until you consult your derm, since there can be side effects and as I'm sure you know by know, the side effects of Accutane can range from mild to very serious. I think makeup is another thing to ask your derm about; specifically ask if there are any cosmetic ingredients you should avoid while on Accutane, then you can shop around with your "no-no" list!

 

Lastly, sunscreen is soooo important when you're on an acne medication like Accutane. Sun exposure will just make all that dryness and cracking worse, so be good about being protected at all times!

 

I hope it works for you, best of luck!

tallwoman
Answered
(0) Hearts

Hello Copalola,

 

This is something which your doctor needed to and should have discussed with you since Accutane has some serious side affects associated with it.  Do not be afraid to ask the physician whom prescribed this medication to be proactive in this kind of treatment.  I am not critizing you or attacking you so do not take it personally.  I just dislike physicians whom have no problem writing prescriptions like this and do not give recommendations for treatment since they too are aware of the side affects.   Please be assertive and communicate if you do not like the way Accutane is responding with your body. 

gleekazoid
Answered
(0) Hearts

I usally do not put vaseline on my face as a regular moisturizer but, for accutane users it could save your life! Vaseline is pure petroleum jelly and you can use all over your body. It also really helps with really chapped lips. It contains no colors, fragrances or irritants. It is also hypo-allergenic and non-comedgenic (which means it won't clog any pores :smileyvery-happy: )

laura819
Answered
(0) Hearts

I was on Accutane about 2-3 years ago. Honestly, I was lucky. I didn't get insanely dry skin. EXCEPT my lips. Everything I read said to use Aquaphor and nothing else - I tried that but it wasn't enough. Also, everything I read said not to use Burt's Bee's, that it was too harsh or something. But, after awhile, I tried it anyway, and it was the ONLY thing that kept my lips from cracking. At night I would layer Burt's Bee's and Aquaphor. As far as the rest of my face - I barely did anything at all. I would use moisturizer every so often, and I used Purpose to wash my face - I wanted to use Purity, but I was scared of the small amount of oil in it. But, I think whatever I did worked - because now, years later, I basically get zero breakouts. Ever. And if I do, it's tiny and goes away very quickly (and now that I typed that I am going to wake up tomorrow with a face full of acne!). I was only on it for 5 months - and I think the highest dose I was on was 40? I only weigh 130 so they didn't want to go too high. If I ever do get acne again I will go back on Accutane in a heart beat - it was totally worth it!

 

You may be past this point, but I do remember the first couple of months, my face broke out quite a bit and was super red. But then it cleared up and I have beautiful skin now. People are shocked when I tell them I was on Accutane. Now if I could just get rid of my freckles :smileysad:

Question Stats
  • 11 answers
  • 13674 views
  • 3 hearts
  • 13 in conversation
    • katie1724
    • copalola1
    • honeylemongirl
    • tallwoman
    • gleekazoid
    • sephorable
    • alwaysalexandra
    • ragdoll4mom
    • jame301
    • midnightangel
    • laura819
    • mel130ny
    • JaneMelinda